Side Effect of Treating Depression: Medications May Cause Weight Gain

M.A., Health Writer
iStock

It's tough enough to be depressed, but knowing that antidepressants may cause people to gain weight can also be disheartening. A new observational study in The BMJ confirms that use of antidepressant medications, mainly serotonin reuptake inhibitors and serotonin-noradrenaline reuptake inhibitors, has greatly increased in recent years. And, that long-term use of these medications may cause weight gain over at least five years.

The authors said that patients who were prescribed 12 antidepressant medications gained weight more than consumers who didn't take the same medications. The risk increased during the second and third years of treatment. They also noted that depression occurs in people who are severely obese.

They looked at body weight and body mass measurement for more than 300,000 adults, average age 51, from consultations between 2004 and 2014. "For every 59 people taking antidepressants, one extra person would gain at least 5 percent weight over the study period," they said.

As for solutions to this conundrum, the authors suggested that, yes, antidepressants should be available to patients with moderate to severe depression, but that other treatment choices, such as cognitive behavioral therapy, could be available for those with milder forms of the disorder.

Sourced from: The British Medical Journal